29 Apr Are medications causing your chronic dehydration? List of top meds that cause dry mouth
If you have been wondering what’s causing your dehydration and symptoms of dry mouth and dry eyes the answer might be lurking inside your medicine cabinet.
We all know that water is an essential component to our survival and maintaining proper health. But what many people don’t know is that 1% -2% loss of water can wreak havoc on the body’s internal systems- and the cause may be your medication.
According to data collected by the National Center of Health Statistics, 43% of all Americans take at least one prescription medication, and 17% take three or more kinds of drugs. There are more than 400 medications in the marketplace today that cause dehydration.
With so many Americans taking prescription medications, it’s possible that millions of Americans may be dehydrated because of the medications and prescription drugs.
Diuretics or water pills are among the most common types of medications that cause dehydration. Commonly prescribed to patients with high blood, heart disease, liver problems, glaucoma, and kidney disorders, diuretics help the body to remove sodium and water through urination.
Doctors prescribe diuretics to people with high blood pressure and heart problems because they reduce the amount of fluid in our blood vessels and ease pressure on the vessel wall.
But the prolonged use of diuretics can cause your body to become chronically dehydrated. The long-term impact of chronic dehydration increases risk of infection and can damage the body’s essential organs causing kidney stones and renal failure, heatstroke and even heart palpitations.
It’s essential to actively replenish water, sodium and potassium which are lost from the prolonged use of diuretics. Electrolytes and minerals are critical to other bodily functions such as muscle contractions and nerve synapses.
If potassium levels become too low in the body, it’s not able to store glycogen needed for muscle energy and can result in muscle weakness. A lack of potassium can also cause cramps, abnormal heart rhythms, respiratory problems and even paralysis.
That’s why it’s critical to know which medications may be causing dehydration in your body and consult your physician about the best ways to restore electrolytes and water loss.
Here’s a list of common medications known to cause dehydration.
- Chlorothiazide (Diuril)
- Eplerenone (Inspra)
- Furosemide (Lasix)
- Torsemide (Demadex)
- Triamterene (Dyrenium)